Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.
Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).
A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.
In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:
Back, middle of the body, and back pain in the kidney area (related to kidney stones)
Treatment involves reducing or eliminating calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.
This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.
The most common complications include:
Calcium deposits in tissues (calcinosis)
When to Contact a Medical Professional
Contact your health care provider if:
You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums.
You have any symptoms that might suggest kidney problems.
If you use calcium-containing antacids often, tell your doctor about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your medical provider.
Felsenfeld AJ, Levine BS. Milk alkalis syndrome and the dynamics of calcium homeostasis. Clin J Am Soc Nephrol. 1006;1:641– 654.
Grubb M, Gaurav K, Panda M. Milk-alkali syndrome in a middle-aged woman after ingesting large doses of calcium carbonate: a case report. Cases Journal. 2009;2:8198.
Patel AM, Goldfarb S. Got calcium? Welcome to the calcium-alkali syndrome. J Am Soc Nephrol. 2010;21:1440-1443.
Yoshizawa H, Morishita Y, Kusan E. Renal injury in calcium-alkali syndrome. J Nephrol Therapeutic. 2012. dx.doi.org/10.4172/2161-0959.S3-006.
Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.